1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin SR and diverticulitis IBS and diarrhoea

Discussion in 'Metformin/Biguanides' started by cocacola, Feb 21, 2015.

  1. cocacola

    cocacola Type 2 · Well-Known Member

    Messages:
    330
    Likes Received:
    33
    Trophy Points:
    68
    ive been on Metformin for a number of years now. When I first started taking it I had terrible diarrhoea. I changed a few years back to Metformin SR. the diarrhoea continued.
    I was also diagnosed with Diverticular disease more than 15 years ago. In September 2014 I had a really bad flare up of diverticulitis. So bad I was put on antibiotics. In November a few months later I had another flare up of diverticulitis. More antibiotics.
    I feel I can no longer tolerate fruit or veggies, so I was on a low residue diet, which helped slightly.
    Because I had two flare up within a few months my GP recommended further tests.
    So on Wednesday I went for a CT Colonography. You are given a prep to clear the bowel on the day prior to the scan.
    Because of the scan and dye used, I was advised not to take my Metformin SR on the day of the scan and the next day.
    I did have some discomfort from the scan, as they pump air in the bowel to make the scan clearer. But things seem to improve by this morning, Saturday.
    I took my first Metformin SR this morning. After having two near normal bowel motions today (the first in many years) . I am now back to diarrhoea
    I had always put my symptoms down to IBS. But now after reading a few threads on here. I see it's still possible for slow release Metformin to cause diarrhoea.

    Has anyone else had diarrhoea with SR. Metformin?
     
  2. ))Denise((

    ))Denise(( Type 2 · Well-Known Member

    Messages:
    1,579
    Likes Received:
    496
    Trophy Points:
    123
    I've been on metformin since 2007 and I can't eat wheat with it. Going wheat free has cured my IBS-D. Have you tried going wheat free? I don't replace it with gluten free versions.
     
  3. cocacola

    cocacola Type 2 · Well-Known Member

    Messages:
    330
    Likes Received:
    33
    Trophy Points:
    68
    I'm actually considering going wheat free. But not too sure what to replace bread with, I don't eat much bread. I've already bought some gluten free wraps.
    I've given up Weetabix and Shredded wheat already. Im not a big meat eater and veggies aren't agreeing with me. It's a bit of a hard choice.
    I've replaced my regular semi skimmed milk with lactose free recently.
    But I'm just thinking I was doing okay until I took today's metformin sr.
     
  4. cairnlady

    cairnlady Type 2 · Well-Known Member

    Messages:
    69
    Likes Received:
    206
    Trophy Points:
    73
    I got diarrhea with Metformin sr. However since having Forxigia as well now I have constipation or the two tablets conflict and I get terrible stomach cramps! Having to see GP again.
     
  5. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,783
    Trophy Points:
    178
    • Like Like x 2
  6. ))Denise((

    ))Denise(( Type 2 · Well-Known Member

    Messages:
    1,579
    Likes Received:
    496
    Trophy Points:
    123
    I don't actually replace bread - I don't have any at all @cocacola there is no need to have bread, to me it is a waste of carbs.
     
    • Like Like x 4
  7. cocacola

    cocacola Type 2 · Well-Known Member

    Messages:
    330
    Likes Received:
    33
    Trophy Points:
    68
    Update, since not taking Metformin I have had no more diarrhoea.
     
    • Like Like x 2
  8. Mac2002

    Mac2002 Type 2 · Member

    Messages:
    20
    Likes Received:
    13
    Trophy Points:
    43
    Hi
    I have just read your comments re Forxiga and SR Metformin. I have been on Metformin for years and started Forxiga last July 2014. But for the last couple months I have swung from constipation to diarrhoea and had really bad griping stomach pains that are so bad I bought Buscopan to relieve the pain. Not good when I work in Special Needs School and I need to be on the ball . I don't want to come off Forxiga as it has lowered my readings but I have asked my consultant on numerous occasions if I could come off Metformin but he said no as there is no alternative. I would be interested to hear what your doctor suggested. :)
     
  9. cairnlady

    cairnlady Type 2 · Well-Known Member

    Messages:
    69
    Likes Received:
    206
    Trophy Points:
    73
    Well she suggested 5mg of Forxiga instead of 10 and it has made things somewhat better, but still have times of stomach cramps/pains and the swings between but less frequently! Also reducing the amount of Forxigia has helped to reduce the thrush episodes too. After a flare up with the side effects I am naughty and miss the Forxigia for a day. However, still not happy with the effects and when I take my blood readings it does not seem to make any difference but GP does not want me to have the blood test until June so see how it has worked out over the period of time.
     
  10. Mac2002

    Mac2002 Type 2 · Member

    Messages:
    20
    Likes Received:
    13
    Trophy Points:
    43
    HI
    I have been lucky I only had thrush the once and that was a week after I first started but like you I didn't think my readings were going down as much as others were saying theirs were then I had my hba1c and it had dropped from 10.2 to 8 my consultant was really pleased as was I, So you may be surprised when you are next tested. What I do need to do is reduce my carbohydrate in take but I find this so difficult as I am not much of a vegetable eater and I am lactose intolerant :wacky:
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook